Alert archive / Indiana / River Flood Warnings in 2018

River Flood Warning 14, NWS Indianapolis, IN

February 16, 2018Delaware County, Randolph County, Indiana

NWS Indianapolis, IN issued this river flood warning at Feb 16, 2018, 10:56 AM EST for Delaware County, Randolph County, Indiana. It was in force for 24 hr.

The area

The outline as issued.

The facts

Issued
Feb 16, 2018, 10:56 AM EST (15:56 UTC)
Expired
Feb 17, 2018, 10:56 AM EST
In force
24 hr
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Flood severity
Minor

Counties Delaware County, IN, Randolph County, IN

The radar

The Indianapolis radar (KIND), 114 km from the middle of the area, began a volume at 15:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Mississinewa River at Ridgeville (RIDI3).

Action stage
7 ft
Minor stage
10 ft
Moderate stage
12 ft
Major stage
15 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 03325519, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

169 
WGUS43 KIND 161556
FLWIND
Flood Warning
National Weather Service Indianapolis IN
1056 AM EST Fri Feb 16 2018

...The National Weather Service in Indianapolis has issued a Flood 
Warning for portions of the following rivers in central and southern 
Indiana...

  East Fork White River...Muscatatuck River...White River...
  Mississinewa River...

.Lowland flooding will develop along a streams in central and
southern Indiana today and during the weekend.  Rains of 1
to 2 inches have fallen since late Tuesday in portions of the area. 

This will only be the beginning of a much more extensive flood event 
that will begin during the middle of next week. Significant flooding
is possible after next Tuesday.


Precautionary/Preparedness Actions...

Motorists should never drive into flood water. Turn around and go 
another way. Keep children away from flooded areas. Recreational and 
agricultural interests should remain alert to changing river 
conditions.

For detailed flood information go to weather.gov/ind on the web and 
click on rivers and lakes.



INC071-093-175-170356-
/O.NEW.KIND.FL.W.0008.180218T2200Z-180220T0112Z/
/SERI3.1.ER.180218T2200Z.180219T0600Z.180219T1312Z.NO/
1056 AM EST Fri Feb 16 2018

The National Weather Service in Indianapolis has issued a 

* Flood Warning for 
  the East Fork White River at Seymour.
* from Sunday afternoon to Monday evening.
* At  9:45 AM Friday the stage was 6.2 feet.
* Flood stage is 12.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by Sunday afternoon and continue 
  to rise to near 12.3 feet by early Monday morning.  The river will 
  fall below flood stage by Monday morning.
* At 12.0 feet...Significant agricultural lands begins to flood.  High
  water affects some local roads.

&&

LAT...LON 3905 8583 3886 8599 3877 8613 3879 8620
      3893 8604 3906 8587             

$$

INC071-093-175-170355-
/O.NEW.KIND.FL.W.0009.180220T1736Z-180221T0759Z/
/WHLI3.1.ER.180220T1736Z.180221T0000Z.180221T0159Z.NO/
1056 AM EST Fri Feb 16 2018

The National Weather Service in Indianapolis has issued a 

* Flood Warning for 
  the Muscatatuck River at Wheeler Hollow.
* from Tuesday afternoon to late Tuesday night.
* Flood stage is 18.0 feet.
* Forecast...The river is forecast to have a maximum value of 18.2 
  feet Tuesday evening.
* At 18.0 feet...Floods area in a few low spots and woodland areas 
  along the river.  Residential property is not directly at this 
  point.  

&&

LAT...LON 3874 8591 3873 8605 3876 8618 3880 8615
      3878 8603 3878 8591             

$$

INC027-055-083-170355-
/O.NEW.KIND.FL.W.0010.180218T1800Z-180220T2100Z/
/ELLI3.1.ER.180218T1800Z.180219T0000Z.180220T0900Z.NO/
1056 AM EST Fri Feb 16 2018

The National Weather Service in Indianapolis has issued a 

* Flood Warning for 
  the White River at Elliston.
* from Sunday afternoon to Tuesday afternoon.
* At  8:00 AM Friday the stage was 10.3 feet.
* Flood stage is 18.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by Sunday early afternoon and 
  continue to rise to near 18.1 feet by Sunday evening.  The river 
  will fall below flood stage by Tuesday morning.
* At 18.0 feet...River approaching River Road north of CR 150 W in 
  Greene County.  Some low lying agricultural land begins to flood.

&&

LAT...LON 3912 8692 3908 8694 3900 8693 3900 8697
      3905 8699 3913 8696             

$$

INC027-051-083-125-170355-
/O.NEW.KIND.FL.W.0011.180219T1600Z-180222T0000Z/
/FREI3.1.ER.180219T1600Z.180220T0600Z.180221T1200Z.NO/
1056 AM EST Fri Feb 16 2018

The National Weather Service in Indianapolis has issued a 

* Flood Warning for 
  the White River at Edwardsport.
* from Monday morning to Wednesday evening.
* At  7:00 AM Friday the stage was 6.6 feet.
* Flood stage is 15.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by late Monday morning and 
  continue to rise to near 15.2 feet by early Tuesday morning.  The 
  river will fall below flood stage by Wednesday morning.
* At 15.0 feet...Flooding of low agricultural fields begin.  Daviess 
  CR 375 WN and North River Rd in Knox County located inside the 
  levees are flooded.

&&

LAT...LON 3885 8712 3877 8723 3855 8723 3855 8726
      3879 8729 3887 8715             

$$

ILC185-INC027-051-083-125-170355-
/O.NEW.KIND.FL.W.0012.180219T1912Z-180223T1500Z/
/PTRI3.1.ER.180219T1912Z.180221T1800Z.180223T0300Z.NO/
1056 AM EST Fri Feb 16 2018

The National Weather Service in Indianapolis has issued a 

* Flood Warning for 
  the White River at Petersburg.
* from Monday afternoon to Friday February 23.
* At 10:30 AM Friday the stage was 9.0 feet.
* Flood stage is 16.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by Monday early afternoon and 
  continue to rise to near 16.9 feet by Wednesday evening.  The river
  will fall below flood stage by Thursday before midnight.
* At 17.0 feet...Flooding affects low agricultural lands, low oil 
  fields and closes Bottoms Rd...Brothers Rd and East Govenors Road 
  in Knox County.  In agricultural season...farmers are concerned at 
  this stage.

&&

LAT...LON 3852 8722 3850 8729 3851 8744 3854 8744
      3855 8736 3853 8729 3856 8723   

$$

ILC185-INC051-083-170355-
/O.NEW.KIND.FL.W.0013.180220T0130Z-180224T1245Z/
/HAZI3.1.ER.180220T0130Z.180222T0600Z.180224T0045Z.NO/
956 AM CST Fri Feb 16 2018

The National Weather Service in Indianapolis has issued a 

* Flood Warning for 
  the White River at Hazleton.
* from Monday evening to Saturday February 24.
* Flood stage is 16.0 feet.
* Forecast...The river is forecast to have a maximum value of 17.5 
  feet early Thursday morning.
* At 17.5 feet...Flood water is near or starting on Pottsville Road.  
  Low bottomlands are increasingly affected by flood waters.

&&

LAT...LON 3851 8744 3844 8760 3841 8773 3843 8773
      3852 8755 3854 8744             

$$

INC035-135-170355-
/O.NEW.KIND.FL.W.0014.180216T1556Z-000000T0000Z/
/RIDI3.1.ER.180216T1145Z.180216T1600Z.000000T0000Z.UU/
1056 AM EST Fri Feb 16 2018

The National Weather Service in Indianapolis has issued a 

* Flood Warning for 
  the Mississinewa River near Ridgeville.
* until further notice.
* At 10:00 AM Friday the stage was 10.8 feet.
* Flood stage is 10.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will continue rising to near 11.0 feet by late
  this morning. Additional rises may be possible thereafter.
* At 11.0 feet...Lowland agricultural flooding along CR 100 W just 
  north of the river.  High water affecting a small portion of River 
  Road just east of SR 1 and north of the river.  Water is within a 
  few feet vertically of the approaches to SR 1 bridge in western 
  Randolph county.

&&

LAT...LON 4026 8496 4024 8528 4038 8551 4041 8543
      4030 8527 4029 8495             

$$
1 follow-up statement
459 
WGUS83 KIND 170406
FLSIND
Flood Statement
National Weather Service Indianapolis IN
1106 PM EST Fri Feb 16 2018

...The Flood Warning is no longer in effect for a portion of the
following river in Indiana...

  Mississinewa River...

.The Mississinewa River has fallen below flood stage in central
Indiana.


Precautionary/Preparedness Actions...

Be alert to flood debris on previously flooded roads. Keep children 
away from flooded areas. Recreational and agricultural interests 
should remain alert to changing river conditions.

For detailed flood information go to weather.gov/ind on the web and 
click on rivers and lakes.



INC035-135-170436-
/O.CAN.KIND.FL.W.0014.000000T0000Z-180217T0406Z/
/RIDI3.1.ER.180216T1145Z.180216T1600Z.180216T2058Z.UU/
1106 PM EST Fri Feb 16 2018

The Flood Warning is cancelled for
  The Mississinewa River near Ridgeville.
* At 10:00 PM Friday the stage was 8.0 feet.
* Flood stage is 10.0 feet.

&&

LAT...LON 4026 8496 4024 8528 4038 8551 4041 8543
      4030 8527 4029 8495             

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this river flood warning went out at Feb 16, 9:50 AM EST, 1 hour 6 minutes earlier.

Area forecast discussion, Feb 16, 9:50 AM EST, 1 hour 6 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
950 AM EST Fri Feb 16 2018

.UPDATE...
Near Term and AVIATION Sections have been updated below.

&&

.SYNOPSIS...
Issued at 325 AM EST Fri Feb 16 2018

Rain will end later this morning as a cold front shifts south of the
region. High pressure will bring a brief period of dry weather into
Saturday morning. Light rain and snow will accompany a quick moving
upper wave Saturday afternoon and evening before high pressure
returns for Sunday. A slow moving frontal boundary will interact
with deep Gulf moisture and a moist southwest flow aloft to produce
an extended threat for heavy rain and potential flooding during the
first half of next week and perhaps beyond.

&&

.NEAR TERM /Rest of Today/...
Issued at 950 AM EST Fri Feb 16 2018

.Update...Rain was ending across far southeast sections and will
drop mention of rain all areas after 17Z.  Otherwise...low clouds
were the rule across the rest of our region.  Satellite and weather
depiction indicated broken to scattered clouds over far northern
sections of Indiana.  Main change with this update will be to slow
down clearing a little per current observations and short term
models.   Temperatures will rise a little as clouds begin to break
up late this afternoon.  But overall current temperatures are on
track.

Portion of previous near term discussion follows...

Temps...non- diurnal trends are expected today as temps will fall
through the morning with the onset of cold advection behind the
front. Lingering clouds in tandem with the cold advection support
little movement in temps later today once they bottom out...with
perhaps a subtle bump late day as skies brighten. Overall...expect
much of the area to settle in the mid and upper 30s later today.

&&

.SHORT TERM /Tonight through Sunday Night/...
Issued at 325 AM EST Fri Feb 16 2018

Forecast challenges focus on precip chances and type as a weak
upper wave quickly tracks through the Ohio Valley Saturday
afternoon and evening...followed by increasing rain chances late
Sunday night in what will be the opening salvo in a potentially high
impact heavy rain and flooding threat through the first half of next
week.

The aforementioned high pressure will serve as the primary influence
for the region tonight and Saturday morning as it tracks across the
area. Model soundings and RH progs continue to advertise deep
subsidence present through the column with skies expected to become
mainly clear this evening. Mid and high level clouds will begin to
increase from the south however towards daybreak Saturday as the
high shifts off to the east and moisture returns from the southwest
from a trailing surface wave riding along the frontal boundary
passing through this morning.

Clouds should continue to increase through the morning Saturday with
saturation into the boundary layer lagging the arrival of the
moisture aloft. While the surface wave will track well south of the
region along the remnant front...interaction with an upper wave
approaching from the northern Plains will help to draw some of the
moisture north into the Ohio Valley and will allow for about a 6-9
hour window with light precipitation falling over central Indiana.
Deeper moisture and lift will remain confined south of the region in
closer proximity to the Ohio River and points south. The presence of
isentropic lift and forcing associated with wave aloft will support
the light precip.

With such a dry airmass present early Saturday...evaporative cooling
processes will be at work during the day and at least presents some
uncertainty as to precip type. Think potential exists for rain and
snow to mix Saturday afternoon and evening with the possibility for
a wet snow to be prevalent at times if the boundary layer cools a
bit more than progged. 00Z NAM is on its own in the model suite and
is rather aggressive with snow over the region late Saturday
suggesting light accums. While snow is certainly possible...the
combination of surface temps generally in the mid and upper 30s for
the duration of the event and ground temps that will have been
heavily influenced by the recent warmth argues against any
substantial impact and accumulation. Think a light dusting on
grassy/elevated surfaces would be the peak of any impact and
confidence is frankly low even at that possibility. Will carry a
rain/snow mix in most locations through Saturday evening with dry
weather returning thereafter.

The remainder of the short term will be relatively quiet until the
very end late Sunday night. High pressure will reestablish late
Saturday night into Sunday with dry weather and mainly clear skies.
The high will quickly track into the mid Atlantic region by late day
Sunday with return flow developing over the Ohio Valley.
Progressively deeper moisture will advect into the region Sunday
night with gradual moistening of the lower levels taking place as
stronger isentropic lift establishes. Any rain though will likely
hold off until the predawn hours Monday as a low level jet noses
into the region from the southwest. Bring pops up quickly after 06Z
Monday with heavier rain developing during the day Monday and beyond
as copious moisture interacts with a frontal boundary moving into
the Ohio Valley. Please see the long term section below for more on
the heavy rain and flooding potential for the first half of next
week.

Temps...generally took a model blend for highs Saturday with a lean
towards the high end of guidance Sunday as warm advection develops.
A model blend matched nicely with low level thermals for lows
through the short term.

&&

.LONG TERM /Monday through Friday/...
Issued at 255 AM EST Fri Feb 16 2018

A very wet and warm pattern is expected next week as
southwesterly flow persists across central Indiana. There will be
3 major systems with the first moving through Sunday night into
Monday, the second Tuesday night into Wednesday, and the third
late Friday.

A surface front will move through the state Tuesday night bringing
the heaviest rain for the period. There are significant timing
differences for the frontal passage between the models which
leads to the GFS and Canadian bringing the heaviest rain to
southern Indiana and the Euro keeping it further north. Kept POPs
and QPF broad-brushed for this forecast package to reflect the
uncertainty. Widespread minor to moderate flooding is likely next
week across the state as 2-4 inches of rain falls from Monday to
Wednesday on already saturated ground.

Temperatures will be unseasonably warm on Monday and Tuesday with
highs in the 60s. After the frontal passage highs in the mid to
upper 40s are expected through the rest of the week.

&&

.AVIATION /Discussion for 16/15Z KIND TAF Update/...
Issued at 950 AM EST Fri Feb 16 2018

Minor tweaks made to KIND TAF to better match current conditions.
No other changes are needed at this time.  Previous aviation
discussion follows...

VFR conditions will deteriorate into MVFR this morning with brief
IFR possible.

Low clouds are moving in as cold air advects into central Indiana.
IFR conditions at LAF should improve to MVFR after sunrise with
other terminals dropping from VFR to MVFR by mid morning.
Ceilings will begin to move back to VFR by mid afternoon. Winds
will be out of the north at 12-15kts today and will weaken late
today.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...Ryan
NEAR TERM...Ryan/JH
 SHORT TERM...Ryan
LONG TERM....White
AVIATION...White/JH
Hazardous weather outlook, Feb 16, 3:41 AM EST, 7 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
341 AM EST Fri Feb 16 2018

INZ021-028>031-035>049-051>057-060>065-067>072-171000-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Lafayette, Frankfort, Kokomo,
Crawfordsville, Anderson, Muncie, Indianapolis, Terre Haute,
Shelbyville, Bloomington, Columbus, Vincennes, Bedford, and Seymour
341 AM EST Fri Feb 16 2018

This hazardous weather outlook is for central Indiana.

.DAY ONE...Today and Tonight.

Outlook: No hazardous weather is expected at this time.

Discussion: Rain will end this morning as a cold front departs off to
the south.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Outlook: A few hours of a rain and snow mix is possible mainly
Saturday afternoon and evening with no accumulation expected.

Significant rainfall is possible at times starting late Sunday night
and then continuing for much of next week across central Indiana.
Flooding, possibly significant flooding, could develop as a result of
this rainfall.

Discussion: A series of upper waves will interact with frontal
boundaries and a warm, moist Gulf flow to produce rain across central
Indiana for much of next week. This will result in moderate to heavy
rainfall at times, that should add up to at least lowland flooding
and possibly the development of significant river flooding next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

Ryan

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 15, 8:37 PM ESTSpecial Weather StatementINDHancock23 min
Feb 15, 9:48 PM ESTSpecial Weather StatementINDDecatur27 min
Feb 16, 10:56 AM ESTRiver Flood WarningINDDaviess, Greene, Knox4 days
Feb 16, 10:56 AM ESTRiver Flood WarningINDDaviess, Gibson, Knox, Pike5 days
Feb 16, 10:56 AM ESTRiver Flood WarningINDDaviess, Gibson, Knox, Pike22 days
Feb 16, 10:56 AM ESTRiver Flood WarningINDGibson, Knox22 days
Feb 16, 10:56 AM ESTRiver Flood WarningINDJackson, Lawrence, Washington16 days
Feb 16, 10:56 AM ESTRiver Flood WarningINDJackson, Lawrence, Washington19 days

Nearby

River Flood Warnings in Indiana, 2018Every river flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.